Harvard Heart Letter

Harvard Heart Advances: Had problems with statins? Try them again.

About one in every five people who take a cholesterol-lowering statin drug experiences a side effect, most often muscle weakness or muscle pain. In about half of these people, the discomfort causes them to discontinue using the drug. An analysis of 134,263 adults prescribed statins at two Harvard-affiliated hospitals, Brigham and Women's and Massachusetts General, found that 18,778 experienced a statin-related problem that caused 11,124 to stop taking the drug. More than half of those who stopped resumed taking a statin within 12 months—40% went back to the same statin and 60% switched to a different one—and 90% of those who restarted statin treatment were still taking the medication one year later.

Because statins are highly effective in preventing deaths from cardiovascular disease, it is particularly important for people with diabetes, kidney disease, and known cardiovascular disease to take a statin for life. When statins cause side effects—muscle pain, for example—the study shows that statin therapy may be temporarily stopped and then resumed. For most people, this won't be a problem; others may find that switching to a different statin is the best way to lessen or avoid troublesome side effects.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »